crixivan, good or bad?
Jun 6, 2006
Firstly, thank you for the amazing work you all do both here and in your jobs. The world needs more people like you guys! Anyway, Ive been positive almost 3 years. I was on kaletra and combivir. I was recently hospitalized with PCP. Since getting out, Ive become anemic (hb was 9.3, now, since starting procrit a month ago, its gone up to 10.2) My CD4 is 120, viral load 230 000. Because my numbers have been pretty stubborn since leaving hospital (end of April), my doctor ordered a resistance test. This showed Im resistant to lopinavir, so hes switched me to crixivan, and separated out the AZT/Epivir (Im taking a lower dose of epivir because of being underweight). I was reading some of the other forums and it doesnt seem like crixivans the most popular drug I have suffered from unpleasant side effects (mostly liver-related thank you viracept) in the past. Would you agree with my current treatment plan, or might there be something better? My doctors view was that its better to change as few meds as possible so there are more options for the future, and its easier to keep track of whats going on.
Thank you for any advice!
Response from Dr. Wohl
From what you write I am completely unclear what your doctors are thinking. If your virus is resistant to lopinavir (one of the drugs in Kaletra) chances are it will also be resistant to indinavir (Crixivan). Further, if you have other options why not use them now? Should they wait until you get really sick?
For instance, if you have never been on nevirapine (Viramune) or efavirenz (Sustiva), why not use one of these now along with one or more medications your virus still responds to? You may be able to use tenofovir (Viread, also in Truvada) along with AZT. You may still yet get milage out of 3TC or use Truvada (tenofovir+FTC) to make things easier. It happen to like the combo of Truvada and AZT in patients with multi-drug resistant virus as there are theoretical reasons these might work well together.
I would not have switched just one medication out of your regimen. It risks wasting the other two drugs.
In addition, there are new drugs coming (at least in the US). If you live in the states, TMC114 (Darunavir) will be out very soon and is active against many types of drug resistant virus - maybe yours?
If you are not being cared for by experts in HIV care, find a clinic that specializes in people with HIV.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flaky Skin Could I Have Acute HIV Infection
- Dry Cough After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Sore Testicles After Licking Vagina Worried I Have HIV
- Are Pimples A Sign Of A Std?
- Can You Get Genital Warts If You've Never Had Sex?
- Difference Between Venereal Disease And Std
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.